Maryland, 2020Damaging Wind in Maryland, April 13, 2020
April 13, 2020 · NWS PBZ · 1 event in 1 county or zone
Phasing upper level low pressure moved from the southern High Plains to the Great Lakes on April 13th. The system took on a negative tilt, and with a tight surface pressure gradient, 40-60 knot low level jet, and strong 3-hour pressure rises, widespread wind gusts of 35-45 MPH were experienced across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Phasing upper level low pressure moved from the southern High Plains to the Great Lakes on April 13th. The system took on a negative tilt, and with a tight surface pressure gradient, 40-60 knot low level jet, and strong 3-hour pressure rises, widespread wind gusts of 35-45 MPH were experienced across the area.
Earlier in the morning, thunderstorms developed southeast of Pittsburgh, aided by strong shear but modest instability. The storms were strong enough to cause damage in Garrett County during the predawn hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 13, 2:24 AM EST, 1 hour 6 minutes earlier.
Area forecast discussion, Apr 13, 2:24 AM EST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
324 AM EDT Mon Apr 13 2020
.SYNOPSIS...
Crossing low pressure will generate showers and windy conditions
today. Colder weather will follow for the remainder of the week.
&&
.NEAR TERM /THROUGH TODAY/...
No further changes were made for the morning update as counties
north of Pittsburgh were added to the High Wind Warning overnight
given the latest trends of pressure rise (~10mb/3hr) and especially
the magnitude of the low level jet stream which any convective
element may mix to the surface through this morning. With 50 to 70
kts indicated above 1200 feet, those elevations were added to the
ongoing warning.
Otherwise, mid level dry slotting and lead-shortwave passage has
interrupted widespread rain, but deepening Midwest-to-Great Lakes low
pressure is poised to generate more convectively favorable showers
and maintain a dual-damaging wind threat.
Showers and a few thunderstorms will thus redevelop this morning as
the low develops northward with convection/mixing adding to a
gradient, and cross-gradient wind threat as per isallobaric
acceleration with the advance of the systems cold front.
The primary threat will be that non-thunderstorm wind, which will
peak during the mid morning to early afternoon. A tightening sfc
pressure gradient, 50-60kt low level stream, increased mixing, and
3 hour pressure rises of 10mb are all notable.
The secondary threat is potential for severe weather with the
aforementioned convection ahead of the front given extremely high
deep layer shear (primarily linear) on the flank of the low crossing
Ohio. The threat will be limited by lack of instability, but that
parameter may improve with even limited insolation under the dry
slot. Primary threat remains the damaging gust, but an isolated
tornado is possible.
&&
.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
Drier weather and colder temperature are expected Tuesday via surface
high pressure under broad troughing aloft.
A strong jet is progged to develop just south of the region late
Tuesday into Wednesday morning, with mid-level frontogenesis
developing over the southeast ridges. Combined with slight orographic
lift, enough moisture plus stronger forcing will aid precipitation
development with temperature profiles supporting a mix and change to
all snow. Confidence is thus improving for accumulating snow over the
higher elevations, which may require an advisory into early Wednesday.
Will hold off on any HWO mention until todays trouble is cleaned up.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Cold temperature and periodic precipitation chance can be expected
into the weekend as shortwaves move through the developing eastern
CONUS trough.
&&
.AVIATION /06Z MONDAY THROUGH FRIDAY/...
Strong low pressure will cross the Great Lakes today. MVFR Cig/Vis
restrictions are expected to continue with rain this morning with
a least one short period of drying and temporary lifting to VFR
early this morning. Rain, with possible embedded thunderstorms will
continue into late morning/early afternoon, with return to VFR
expected this evening.
Any thunderstorms this morning will be capable of tapping strong
winds, with gusts potentially in the 40-50 kt range. Behind the front
this morning through the afternoon, steepened lapse rates will allow
mixing of strong wind aloft to the surface. Gusts of 30-50 kts can
be expected areawide.
.Outlook...
Periodic restrictions are expected in crossing disturbances through
the week.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...High Wind Warning from 6 AM this morning to 8 PM EDT this evening
for MDZ001.
OH...Wind Advisory from 6 AM this morning to 8 PM EDT this evening for
OHZ039>041-048>050-057>059-068-069.
PA...Wind Advisory from 6 AM this morning to 8 PM EDT this evening for
PAZ013-020-021-029-031-073-075.
High Wind Warning from 6 AM this morning to 8 PM EDT this evening
for PAZ007>009-014>016-022-023-074-076.
WV...Wind Advisory from 6 AM this morning to 8 PM EDT this evening for
WVZ001>004-012-021-509>511.
High Wind Warning from 6 AM this morning to 8 PM EDT this evening
for WVZ512>514.
&&Hazardous weather outlook, Apr 13, 2:24 AM EST, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
324 AM EDT Mon Apr 13 2020
MDZ001-PAZ007>009-014>016-022-023-074-076-WVZ512>514-140730-
Garrett-Mercer-Venango-Forest-Butler-Clarion-Jefferson PA-Armstrong-
Indiana-Westmoreland Ridges-Fayette Ridges-Eastern Preston-
Western Tucker-Eastern Tucker-
324 AM EDT Mon Apr 13 2020
...HIGH WIND WARNING IN EFFECT FROM 6 AM THIS MORNING TO 8 PM EDT
THIS EVENING...
This Hazardous Weather Outlook is for western Maryland, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania and
northern West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Showers and isolated thunderstorms will also spread over the region
today with potential for damaging wind gusts. An isolated tornado is
possible.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
PAZ013-020-021-029-031-073-075-WVZ001>004-012-021-509>511-140730-
Lawrence-Beaver-Allegheny-Washington-Greene-Westmoreland-Fayette-
Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
324 AM EDT Mon Apr 13 2020
...WIND ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southwest Pennsylvania,
western Pennsylvania, northern West Virginia and the northern
panhandle of West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Showers and isolated thunderstorms will also spread over the region
today with potential for damaging wind gusts. An isolated tornado is
possible.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ039>041-048>050-057>059-068-069-140730-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-
324 AM EDT Mon Apr 13 2020
...WIND ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for east central Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Thunderstorm Wind, Garrett
- When
- April 13, 3:30 AM EST
- Where
- Garrett County, 0.69 mi N of Mc Henry
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 39.560, -79.350
Trees and power lines were reported down across roads in the area due to showers with damaging wind gusts. The time of occurrence was based on radar data.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in South Carolina, April 13, 20206 deaths · 67 injured · $9,000 · EF4 · 70 events
- Tornadoes and Damaging Winds in South Carolina, April 13, 20201 death · 13 injured · $100 million · EF3 · 18 events
- Tornadoes and Damaging Winds in South Carolina, April 13, 20202 deaths · 7 injured · $40 · EF3 · 31 events
- Tornadoes and Damaging Winds in North Carolina, April 13, 20201 death · 2 injured · $5.2 million · EF2 · 67 events
- Tornadoes and Damaging Winds in South Carolina, April 13, 2020$536,000 · EF2 · 11 events
- Winter Weather in Texas, April 13 to 14, 20201 death · 2 injured · 1 event
- Frost and Freeze in Colorado, April 13 to 14, 2020$30 million · 2 events
- High Wind in New York, April 13, 2020$3.1 million · 59 kt wind · 17 events
- Tornadoes and Damaging Winds in Georgia, April 13, 2020$290,000 · EF1 · 39 events
- Hail and Damaging Winds in Maryland, April 13, 2020$867,000 · 1 in hail · 30 events
- Tornadoes and Damaging Winds in North Carolina, April 13, 2020$428,000 · EF1 · 13 events
- High Wind in Connecticut, April 13, 2020$910,000 · 53 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886372.